Drug safety tip: Do not point nose spray upside down
© 2015 Roy Benaroch, MD
Here’s a safety tip that makes sense—and it took a very simple study to show it. Nose sprays that are meant to be squirted with the bottle facing upwards shouldn’t be turned around to squirt medicine downwards.
Researchers from UCLA just published an eye-opening report on dosing of nasal spray medications. They studied oxymetazoline, a common OTC nasal decongestant spray marketed as “Afrin.” We know that 1-2 mL of this product (swallowed or sprayed into the nose) can lead to an overdose, including symptoms of slowed heart rate and breathing. We don’t worry about that, much, because the squirt bottle it’s packed in only delivers about 0.03 mL per squirt – you’d have to do over thirty squirts to reach a toxic dose. But that’s only if you use the squirt bottle correctly.
The investigators, instead, bought three different brands of oxymetazoline, and squirted it downwards, at a 45 degree angle, simulating what parents might do if they were squirting this into the nose of a child who is laying down. The volume delivered this way was between 0.6 and 0.9 mL for a single squirt—meaning, if both nostrils were hosed this way, you would almost certainly reach a potentially toxic dose.
With the help of my assistant, Blue Toad (who, ironically, doesn’t even have a nose), we’ve taken some helpful photos to demonstrate. Here, Blue Toad is getting a safe dose, using the bottle pointed upwards as designed:
But here, Blue Toad is lying down, and the bottle is pointed down into his nose. Bad news for Blue Toad!
All medicines should be used carefully, following the directions—and the directions for this nose spray clearly say to hold the bottle upright. Still, I could imagine some parents trying to use this while their kids were lying down. Better to play it safe: make them sit up, and squirt up.